Drug-Induced Acute Generalized Exanthematous Pustulosis: Mechanisms, Diagnosis, and Clinical Differentiation from Other Pustular Eruptions

Read full text
Authors: Esteban Zavaleta‐Monestel, Audry Escudero-Correa, Jeaustin Mora-Jiménez, Andy Jesús Hernández-Vásquez, Luis Carlos Monge-Bogantes, Josephine Hernández-López, Sebastián Arguedas-Chacón
Cited by: 1
References: 33

Abstract

Background/Objectives: Acute generalized exanthematous pustulosis (AGEP) is a severe drug-induced cutaneous reaction characterized by the abrupt onset of sterile pustules, fever, neutrophilia, and a T cell-mediated type IVd hypersensitivity response. This narrative review synthesizes current evidence on pharmacological triggers, immunopathogenic mechanisms, diagnostic criteria, and differential diagnosis to provide a clinically oriented framework. Methods: A comprehensive literature search was conducted in PubMed/MEDLINE, Scopus, ScienceDirect, and SpringerLink for studies published between 2000 and 2025, complemented by selected clinical reference sources. Studies addressing clinical features, immunological pathways, pharmacovigilance signals, and diagnostic tools for AGEP were included. Synthesis of Evidence: β-lactam antibiotics remain the most frequent triggers, while increasing associations have been reported with hydroxychloroquine, targeted therapies, immune checkpoint inhibitors, psychotropic agents, and vaccines. Immunopathogenesis is driven by IL-36 activation, CXCL8/IL-8–mediated neutrophil recruitment, and IL36RN mutations, explaining overlap with pustular psoriasis. Diagnostic accuracy improves through integration of drug latency, clinical morphology, histopathology, biomarkers, and standardized tools such as the EuroSCAR score. Conclusions: AGEP is a complex pustular reaction induced by diverse drugs and amplified by IL-36-mediated inflammation. Accurate diagnosis requires a multidimensional approach supported by structured algorithms and robust pharmacovigilance to identify evolving drug-associated patterns.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Contact Dermatitis and Allergies Pharmacovigilance and Adverse Drug Reactions

Publication details

Journal / source
Dermato
Publisher
MDPI AG
Volume
6
Issue
1
Pages
3–3
Publication date
15 January 2026
Language
EN